| Catalog Number |
084120 |
| Medical Device Problem Codes |
Melted (1385); Overheating of Device (1437)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
05/26/2016
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
Event or Problem Description
During an endometriosis o a female patient, after the catheters had been installed and the lightsource had been on for only 5 minutes, the connection between the lightsource plug and the cord started to melt.The light in the catheters went out.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation a review of the complaint history, device history record, documentation, instructions for use (ifu), quality control and visual inspection of the returned device was conducted during the investigation.One (1) used device was returned for evaluation.The used product appeared melted at the catheter/light connection.Both the outer sheathing and the clear fiber appeared melted proximal to the junction.One (1) unused device was returned for evaluation.The device was connected to a light source and the instructions for use were followed; setting the light source at the lowest setting.The device appeared to work as described.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: "note: this catheter will not transmit thermal energy along its light fibers to patient tissue.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction, and will not be transmitted along the catheter length." "note: start illumination with the light source at the lowest setting, as many light sources product thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.It is inadvisable to use any light source at its highest setting, unless the light source`s actual thermal energy output is unknown." based on the information provided, examination and functional testing of the returned devices and the results of our investigation the failure of the device at the junction of the catheter/light plug junction matches a root cause of the device being subjected thermal energy beyond its design.Per the quality engineering risk assessment no further action is required.
Event or Problem Description
The customer reported that the connection between the light source plug and the cord started to melt.The device was in use for an endometriosis procedure of a female patient.The connection started to melt five (5) minutes after the catheters were installed and the light source turned on; the light in the catheters went out.The power setting of the light source is not known.The light source was a maxenon xenon xi-300.The procedure was completed without the use of catheters.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.The instructions for use that accompany each device states under the precautions section that " the anodized aluminum plug conducts heat.Allow the plug to cool down prior to attempting to unplug." the instructions for use also state under the instructions for use section that: " note: this catheter will not transmit thermal energy along its light fibers to patient tissue.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction and will not be transmitted along the catheter length." "note: high-energy light sources such as xenon may cause overheating of the anodized aluminum plug.An adapter (available from most light source manufacturers) will ensure product safety and functionality." "note: start illumination with the light source at the lowest setting, as many light sources produce thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.".
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.One used and unused bush ureteral illuminating catheter set was returned for evaluation.Visual inspection of the complaint device noted melting at the outer sheathing at the clear fiber proximal to the junction of the catheter/light plug junction.The unused product was connected to a light source and the instructions for use were followed.With the light source setting at the lowest, the device appeared to function as intended.Review of device history record shows no nonconforming events which could contribute to this failure mode.There were no other reported complaints for this lot number.Per the ifu: "note: this catheter will not transmit thermal energy along its light fibers to patient tissue.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction, and will not be transmitted along the catheter length." "note: start illumination with the light source at the lowest setting, as many light sources product thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.It is inadvisable to use any light source at its highest setting, unless the light source`s actual thermal energy output is unknown." it was determined during the investigation that the design was sufficient for the external light sources available in the marketplace at the time of the products' design.Subsequent changes in the power levels available for use in surgical theaters led to the reported failure.Due to a lack of testing on methods to prevent overheating action has been initiated to address this failure mode.Based on the available information and results of the investigation the root cause of the reported event is related to the device being subjected to thermal energy beyond design.Measures are being conducted to address this failure mode.Monitoring for similar complaints will continue.